Restless Legs Syndrome
10,331 members6,386 posts

Premipexole

Hi everyone. After reading about Augmentation again relating to premipexole, I decided to reduce the dose and try to wean off it. Tonight for the first time I only took 3 tablets not my usual 5 or even 6. I also took pain killers and anti histamine. Got to sleep at 12 after a successful evening watching tv quietly. I woke up again Half an hour ago and I have never known 'twitching' to be so bad. I cannot stand still even for ten seconds. My whole body has gone into RLS overdrive. I feel so bad I am screaming. Given in and taken another three!!!

8 Replies
oldestnewest

Hi SteveT, wow! 5 or 6 pramipexole is an enormous amount and to take 3 at a time...well, I couldn't do it, I would be very ill. But I weaned off a small dose compared to yours. You have painkillers so that's good - if they are working for you. Best advice I can give right now is to take it much slower. Your body is used to a lot so you must taper slowly. Others will give better advice than me but I would reduce the dose at first by half a tablet for several days(or alternate days if tough) for a week or two and see if you get used to that. Then by another half etc. I should take many weeks or months before you get down to no pramipexole. In the meantime (you have had a taste of this) you will suffer, sorry Steve but there's no way round it. Liaise with your doctor if you can to take a pain killer that helps you get through this. It will be a struggle but in the end you will be so glad you persevered. Take your time and make it easier on yourself. Keep us posted on your progress and have a good moan, we will understand.

Congratulations for making the right decision and try to look forward to feeling much much better. It can happen!

Very Best Wishes

Neil

7 likes
Reply

Hi Steve,

Like Neil says, you have to reduce dose slowly and have strong painkillers to help. Anti histamine are the worst thing for RLS so don't take them unless you've checked the brand. I think there's only one that doesn't make RLS worse.

Withdrawal is really difficult and you need to do it slowly.

However, once you're off pramipexole and on new meds it will be worth it.

Don't give up yet, just do withdrawal properly and slowly.

Jools

1 like
Reply

Oh my, i agree with the others comments. S l o w l y wean down, and Neil has given good advice on how to wean down and how long it will take. What pain meds have you got there. ? As Jools has said the anti-histamine can make RLS worse for most of us, so thats not helping.

1 like
Reply

So sorry, and just proves again how little doctors know about RLS and appropriate meds. You should not have been allowed to take such high doses. (Or are they available in other countries without prescription?)

1 like
Reply

Hi all. Sorry been away from my phone. I have to say my GP has been very good and understanding but I guess like all GP's they have limited knowledge of RLS ( by the way I think the term RLS is so inappropriate now,it should be something like "Involuntary muscle spasm syndrome' because it isn't just the legs and "restless" is an understatement!!)

He always checked to see just how high a dose I could go to and according to the BMJ my dose of 5 tablets is just inside what is allowed.

I have stopped the amytripline and I only took the antihistamines for two nights anyway.

I take prescription strength co codamol and that helps the actual muscle pains so things are not too bad.

Slept well last night so hoping my brief period of torment is over for a while but we will see.

Thankyou everybody for your help and support, it is great to have it there at any time of the day or night.

As an aside, we are also in a similar group for Scoliosis as we had to take our 15 yr old daughter to USA for a life changing operation. Some of you may have seen us in the press or on tv, we were all over it for a few days. The support from that group is exactly the same. People are amazing and caring even to complete strangers if given the chance. X

2 likes
Reply

Hi Steve, unfortunately the old doses for taking the dopamine meds are still in all doctors. little books. and on all websites that give doses. I hope you can let your doctor know the next time you see him so he an make a note. Prescription strength codeine should help. Trying hard to remember if i had seen you on my tv screen , but you dont come to mind right now. How is your daughter doing was it successful going to the States.

Reply

Crikey Steve!!

You are taking a WHACK!!!

I agree with what the others say about how slowly you start to reduce the medicines. You say your GP is understanding, perhaps he could advise you as to how you might try to see if you can come off any meds, but it does need to S-L-O-W. Your GP may know of a particular sequence to use for the medicines you use, but don't let him get away without arranging to see if it's working and where to go from here! My neuro discharged me when the present dose of Pramipexole had worked for more that 4 months, but insisted that because of the dose of Pramipexole I'm taking, that if there was any problem, I was to be referred to her so she could oversee the change in treatment. She did take the trouble to put this in the report she sent to the GP and sent me a copy. So if there's any issue that I need to argue I've got her remarks IN WRITING!

Lindy14

Reply

Hi Lindy. Food for thought. Funny thing is that the last 2 nights have been fine again. However I am going to try reducing by half a tablet a week and see how I get on. Watch this space.

Reply

You may also like...